Indiana, 2012Damaging Winds in Indiana, July 18, 2012
July 18, 2012 · NWS LOT · 4 events in 2 counties and zones
Severe thunderstorms moved across parts of northwest Indiana during the late evening hours of July 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across parts of northwest Indiana during the late evening hours of July 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 18, 9:10 PM CST, 23 minutes earlier.
Area forecast discussion, Jul 18, 9:10 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1010 PM CDT WED JUL 18 2012
.MESOSCALE DISCUSSION...
558 PM CDT
CONVECTION FIRING ALONG FRONT/STRONG LOW LEVEL CONVERGENCE ZONE OVER
SOUTHERN WISCONSIN HAS INDEED CONTINUED TO INTENSIFY AND HAVE BEGUN
TO EXHIBIT SUPERCELLULAR CHARACTERISTICS. STORMS TO THE EAST/COOL SIDE
OF THE BOUNDARY APPEAR TO BE ROOTED NEAR ENOUGH TO THE SURFACE TO BE
INGESTING THE EASTERLY SURFACE WINDS...WHICH IS RESULTING IN STRONG
SHEAR PROFILES MORE SUPPORTIVE OF ORGANIZED CONVECTION. BUNKERS
RIGHT MOVING SUPERCELL VECTORS SUGGEST WELL ORGANIZED SUPERCELLS
WOULD PUSH SSE AT ABOUT 20KT...AND RECENT RADAR TRENDS SUPPORT MORE
OF A SOUTHERLY PROPAGATION DEVELOPING WITH THE INTENSE CELL IN ROCK
COUNTY. A SSE MOTION WOULD ALSO TEND TO KEEP STORM FAIRLY CLOSE TO
THE SURFACE BOUNDARY WHICH COULD RESULT IN IT RIDING VERY NEAR THE
BOUNDARY AND REAPING THE BENEFITS OF ENHANCED LOW LEVEL HELICITY
NEAR THE FRONT.
WILL NEED TO CLOSELY MONITOR STORMS OVER EXTREME SOUTHERN WISCONSIN
AS THEY COULD DEVELOP SOUTH INTO FAR NORTHERN ILLINOIS. THE STRONGER
SHEAR PROFILES NEAR AND IMMEDIATELY ON THE COOL SIDE OF THE BOUNDARY
WILL RESULT IN A HIGHER THREAT FOR LARGE HAIL THAN PREVIOUSLY
THOUGHT...AS WELL AS DAMAGING WIND THREAT. THE LARGE TEMP/DEWPOINT
SPREADS ARE LIKELY TO KEEP TORNADO THREAT VERY LOW...THOUGH IF
MESOCYCLONE CAN RIDE ALONG THE BOUNDARY THE TORNADO THREAT MAY NOT
BE AS CLOSE TO ZERO AS PREVIOUSLY THOUGHT.
IT DOES APPEAR THAT THE REAR INFLOW JET APPARENT ON KMKX WITH SW
WI CONVECTION SHOULD KEEP THE MAJORITY OF THAT CLUSTER ON A MORE
EASTWARD TRAJECTORY AND EITHER NORTH OF JUST BARELY INTO OUR
NORTHERN COUNTIES THIS EVENING.
ELSEWHERE AWAY FROM THE WI/IL BORDER...STILL CANNOT RULE OUT
ISOLATED THUNDERSTORM DEVELOPMENT...THOUGH SEVERE THREAT WOULD BE
LOWER AND CONFINED MAINLY TO A ROGUE WET MICROBURST TYPE SCENARIO.
IZZI
&&
.DISCUSSION...
333 PM CDT
FOR THE REMAINDER OF THIS AFTERNOON AND INTO THIS EVENING...THE MAIN
CONCERN WILL BE ONGOING CONVECTION OVER NORTHERN ILLINOIS AND
NORTHWEST INDIANA. A VERY WARM...HUMID AIRMASS INTERACTING WITH A
COLD FRONT DROPPING SWD THROUGH THE AREA HAS TRIGGERED SCATTERED
THUNDERSTORMS. EVEN THOUGH THE FREEZING LEVEL IS QUITE HIGH...ARND
16KFT...THE ENVIRONMENT IS SUFFICIENTLY UNSTABLE...WITH MLCAPE
VALUES OF 2000-2500 J/KG...THAT SOME STORMS WILL HAVE THE POTENTIAL
TO BECOME SEVERE. THE MAIN THREATS WILL BE STRONG...DAMAGING WIND
GUSTS AND LARGE HAIL. IN ADDITION...WITH PWATS AROUND 2 INCHES...
BRIEF...HEAVY DOWNPOURS ARE LIKELY...BUT SINCE DEEP LAYER WINDS
SPEEDS SHOULD BE SUFFICIENT TO KEEP STORMS MOVING AT 20 TO 25
MPH...SO FLASH FLOODING IS NOT A CONCERN. THUNDERSTORMS SHOULD
CONTINUE INTO THE EARLY EVENING HOURS...BUT SHOULD DECREASE IN
INTENSITY AT SUNSET. FOR THE OVERNIGHT HOURS...WITH THE COLD FRONT
GOING STATIONARY ALONG A LINE FROM NWRN IL THROUGH CNTRL
INDIANA...THERE SHOULD BE SUFFICIENT FOCUS FOR MORE ISOLD TO SCT
THUNDERSTORMS THROUGH THE NIGHT. AN OLD MCV OVER ERN IOWA AND AN
ASSOCIATED SFC WAVE ARE EXPECTED TO LIFT ENEWD THROUGH NERN IOWA AND
ALONG THE WI/IL BORDER OVERNIGHT. THIS MAY PROVIDE THE FOCUS FOR
MORE WIDESPREAD CONVECTION AND WILL CARRY HIGHER END CHANCE POPS
OVER THE NRN TIER COUNTIES OF ILLINOIS.
FOR THURSDAY...A WEAK SRN STREAM SHORTWAVE TRACKING THROUGH THE
MIDDLE MISSISSIPPI VALLEY AND INTO THE OHIO VALLEY WILL BRING
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE SOUTHERN
PORTIONS OF THE CWA...GENERALLY SOUTH OF THE I-80 CORRIDOR.
TEMPERATURES TOMORROW WILL NOT BE AS HIGH AS RECENT DAYS...WITH
PREVAILING NELY WINDS PERSISTENT THROUGH THE DAY...THOUGH LOCATIONS
WELL INLAND FROM LAKE MICHIGAN SHOULD REMAIN ON THE WARMER
SIDE...LIKELY REACHING ONLY THE UPPER 80S. LAKEFRONT LOCATIONS
SHOULD BE COOLER AS BREEZY NELY WINDS LIMIT THE LAKEFRONT TO THE
LOWER 80S. PCPN CHANCES SHOULD END OVERNIGHT TOMORROW NIGHT AS THE
SRN STREAM SHORTWAVE MOVES OFF TO THE EAST AND A RIDGE OF HIGH
PRESSURE SPREADS SWRD ACROSS THE UPPER MIDWEST AND INTO THE MIDDLE
MISSISSIPPI VALLEY.
FOR FRIDAY AND THROUGH THE WEEKEND...THE PREVAILING HIGH PRESSURE
SHOULD KEEP ANY PCPN CHANCES AT BAY WHILE THE 90+ DEGREE
TEMPERATURES SPREAD BACK OVER THE CWA. THE IMMEDIATE LAKEFRONT
SHOULD BE SPARED THE HIGHER TEMPERATURES AS A WEAK PRESSURE GRADIENT
ACROSS THE AREA SHOULD ALLOW FOR A LAKE BREEZE TO FORM...LIMITING
THE LAKEFRONT TO TEMPERATURES IN THE MIDDLE 80S. THE REMAINDER OF
THE AREA SHOULD SEE HIGHS IN THE LOWER 90S. THE WARMING TREND
SHOULD CONTINUE THROUGH THE WEEKEND WITH HIGHS ON SUNDAY REACHING
THE MIDDLE 90S WITH AMPLE SUNSHINE. CONDITIONS SHOULD NOT BE
BRUTALLY HUMID OVER THE WEEKEND. SFC DEWPOINTS SHOULD BE LIMITED TO
ONLY THE MIDDLE 60S WITH THE GULF OF MEXICO CUT OFF FROM THE LOCAL
AREA BY A RIDGE ASSOCIATED WITH THE BERMUDA HIGH EXTENDING WWD
ACROSS THE NRN GULF TO SERN TX.
BY EARLY NEXT WEEK...A RETURN OF EXTREME HEAT AND HIGHER HUMIDITY
LEVELS IS LOOKING MORE LIKELY. THE LONGER RANGE MODELS ARE
INDICATING THAT THE STRONG UPPER RIDGE INITIALLY OVER THE ROCKIES
WILL BUILD OUT OVER THE CNTRL PLAINS WHILE WEAK TROUGHING OVER THE
CNTRL PLAINS SHIFTS THE WRN EXTEND OF THE BERMUDA HIGH A LITTLE TO
THE EAST. THIS WILL ALLOW FOR AN INCREASE IN LOW LEVEL MOISTURE
WITH DEWPOINTS AROUND 70F. UPPER LEVEL FLOW WILL BECOME MORE
SWLY...LEADING TO A STRONG THERMAL RIDGE BUILDING ACROSS THE
MIDWEST. THE ECMWF IN PARTICULAR IS ADVERTISING 850MB TEMPS OF 20 TO
25F FOR MONDAY THROUGH WEDNESDAY. THIS WOULD TRANSLATE TO MAX TEMPS
IN THE UPPER 90S AND APPROACHING 100F AGAIN. GIVEN THE GOOD TRACK
RECORD OF THE ECMWF...HAVE LEANED CLOSE TO THAT SOLUTION...AND ONCE
AGAIN...HAVE THROWN OUT THE GFS WHICH CONTINUE TO SHOW A STRONG
COOL/WET BIAS. THE OTHER LONGER RANGE GUIDANCE...INCLUDING THE HPC
MEDIUM RANGE GUIDANCE IS CONSISTENT WITH THE ECMWF SOLUTION...ADDING
CONFIDENCE TO THE IDEA OF A RETURN OF EXTREME HEAT FOR EARLY NEXT
WEEK. WITH NWLY FLOW ALOFT THROUGH THE EXTENDED PERIOD...THE
CHANCES FOR PRECIPITATION ACROSS THE AREA WILL BE LOW...THOUGH AN
OCCASIONAL WEAK SHORTWAVE RIPPLING THROUGH THE NWLY FLOW MAY BRING A
FLEETING CHANCE FOR SOME SCATTERED SHOWERS OR THUNDERSTORMS.
KREIN
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 03Z...
* TSRA THROUGH EARLY MORNING.
* SEVERAL WIND SHIFTS/CHANGES THROUGH THURSDAY AFTERNOON.
* STRONG/GUSTY NORTHEAST WINDS MID/LATE THURSDAY AFTERNOON INTO
THURSDAY EVENING.
* MVFR...POSSIBLY LOWER...CIGS LATE THURSDAY AFTERNOON/EVENING.
CMS
//DISCUSSION...UPDATED 03Z...
LINE OF TSRA PUSHING THROUGH THE CHICAGO AREA LATE THIS EVENING
WITH MEASURED GUSTS IN THE 35-40 KT RANGE. THIS ACTIVITY WILL BE
PUSHING SOUTHEAST OF THE TERMINALS IN THE NEXT HR OR SO BUT
ADDITIONAL TSRA DEVELOPMENT ACROSS NORTHWEST IL WILL CONTINUE TO
SPREAD EAST/SOUTHEAST INTO THE EARLY MORNING HRS THOUGH
CONFIDENCE REGARDING COVERAGE/TIMING REMAIN UNCLEAR. CMS
PREVIOUS 00Z DISCUSSION...
SQUALL LINE RAPIDLY MOVING EAST ACROSS SOUTHERN WI WITH ISOLATED
TSRA DEVELOPING AHEAD OF THE LINE ALONG THE WI/IL BORDER. THE
INDIVIDUAL/ISOLATED TSRA ARE MOVING EAST/SOUTHEAST AND THE MAIN
LINE MAY ALSO TURN EAST/SOUTHEAST OVER THE NEXT HR OR TWO. THOUGH
IT APPEARS THE BULK OF THIS ACTIVITY WILL REMAIN NORTH OF THE
TERMINALS AND WILL NEED TO MONITOR TRENDS. OTHER ISOLATED TSRA
DEVELOPING NEAR RPJ AND C09. WHILE CONFIDENCE REMAINS FAIRLY LOW
ABOUT TSRA AT ANY OF THE TERMINALS...OPTED TO CONTINUE VCTS THIS
EVENING SINCE OVERALL COVERAGE MAY INCREASE AND UNCERTAINTY
REGARDING SQUALL LINE TO THE NORTH. AFTER THIS EVENING...TRENDS
ARE TOO UNCLEAR TO INCLUDE ANY ADDITIONAL MENTION OF TSRA BUT
EARLY THURSDAY MORNING...AROUND SUNRISE REMAINS A TIME PERIOD OF
CONCERN FOR POSSIBLE ADDITIONAL TSRA.
LOW PRESSURE WILL MOVE ACROSS NORTHERN IL THURSDAY MORNING. ITS
EXACT TRACK WILL HAVE MAJOR IMPACTS ON SPECIFIC WIND DIRECTIONS
AND SHIFTS. BUT IT APPEARS NORTHEAST/EASTERLY WINDS IN THE
10-15KT RANGE TO START...WILL SLOWLY DIMINISH AND TURN
SOUTHEASTERLY THIS EVENING THEN SOUTHERLY OVERNIGHT THEN VRB WITH
THE PASSAGE OF THE LOW. WINDS WILL THEN SHIFT WESTERLY THURSDAY
MORNING...LIKELY IN THE 10-15KT RANGE...PERHAPS WITH HIGHER GUSTS.
AS THE LOW DRIFTS SOUTHEAST INTO NORTHERN INDIANA THURSDAY
AFTERNOON...THE GRADIENT WILL INCREASE WITH A LAKE BREEZE LIKELY.
WINDS WILL LIKELY BE TURNING NORTHWEST AND THEN NORTHERLY THROUGH
THE AFTERNOON AND THEN SWING AROUND NORTHEASTERLY BY MID/LATE
AFTERNOON. AS WINDS TURN OFF THE LAKE...COOLER AIR RUNNING INTO
THE MOIST AIR IN PLACE WILL LIKELY LEAD TO SOME LOW CLOUDS...
LIKELY AT LEAST MVFR AND POSSIBLY IFR...ESPECIALLY NEAR THE LAKE.
WILL NEED TO REFINE THIS WITH LATER FORECASTS. CMS
//ORD AND MDW CONFIDENCE...UPDATED 03Z...
* MEDIUM CONFIDENCE REGARDING TSRA CHANCES/TIMING/COVERAGE OVER
THE NEXT FEW HRS...THEN LOW CONFIDENCE THROUGH THURSDAY MORNING.
* MEDIUM CONFIDENCE REGARDING WIND SPEEDS/GUSTS SHIFTS/DIRECTIONS
THROUGH THE PERIOD.
* LOW CONFIDENCE REGARDING LOW CLOUDS THURSDAY AFTERNOON/EVENING.
CMS
//OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z...
* FRIDAY THROUGH MONDAY...VFR.
* TUESDAY...VFR. SLIGHT CHANCE OF TSRA.
&&
.MARINE...
348 PM CDT
A BIT OF A COMPLEX MARINE FORECAST AS A WEAK LOW PRESSURE AREA
OVER IOWA FORCES A STALLED OUT FRONT CURRENTLY JUST SOUTH OF THE
LAKE BACK INTO THE FAR SOUTHERN PORTION OF THE LAKE AND HIGH
PRESSURE PUSHES SOUTH INTO THE NORTHERN LAKES. AS THE LOW PRESSURE
AREA MOVES SOUTHEAST THROUGH NORTHERN ILLINOIS ON THURSDAY...THE
FRONT WILL PUSH BACK SOUTH OF THE LAKE AGAIN...WITH THE HIGH
PRESSURE CONTINUING TO BUILD SOUTH. NORTHEAST WINDS WILL DIMINISH
SOME AND BECOME EASTERLY TONIGHT BEFORE BECOMING NORTHEAST AGAIN
TOMORROW AND INCREASING TO THE 10 TO 20 KT RANGE. WILL NEED TO
MONITOR FOR STRONGER WINDS TOMORROW AFTERNOON INTO TOMORROW
NIGHT...WITH SOME GUIDANCE INDICATING POTENTIAL FOR TIGHTER
PRESSURE GRADIENT AND STRONGER WINDS. WINDS WILL DIMINISH ACROSS
THE LAKE BY LATE FRIDAY WITH THE HIGH PRESSURE SETTLING OVERHEAD.
WINDS WILL TURN SOUTHERLY OVER THE WEEKEND AS THE HIGH PRESSURE
SHIFTS EAST AND A WEAK COOL FRONT APPROACHES...BUT REMAIN FAIRLY
LIGHT.
RC
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 18, 3:14 PM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
414 PM CDT WED JUL 18 2012
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
192115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
414 PM CDT WED JUL 18 2012 /514 PM EDT WED JUL 18 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
HEAT INDICES OF AROUND 105 DEGREES UNTIL SUNSET.
SCATTERED THUNDERSTORMS...THERE IS A CHANCE THAT SOME MAY BECOME
SEVERE...PRODUCING WIND GUSTS IN EXCESS OF 60 MPH THROUGH EARLY
EVENING.
AREAS AFFECTED AND TIMING:
THE HIGHEST HEAT INDICES ARE EXPECTED ROUGHLY ALONG AND SOUTH
OF A LINE FROM MENDOTA TO KANKAKEE IN ILLINOIS...AND TO GIFFORD
IN INDIANA. THE HEAT INDEX SHOULD DROP BELOW 100F BY 700 PM.
ISOLATED TO SCATTERED THUNDERSTORMS ARE LIKELY THROUGH EARLY
EVENING ACROSS THE OUTLOOK AREA. THE STRONGEST STORMS SHOULD BE
ALONG AND SOUTH OF A LINE FROM ROCKFORD...THROUGH THE SOUTHERN
POTIONS OF THE CHICAGO METRO AREA...TO RENSSELAER. THESE STORMS
MAY PRODUCE STRONG WIND GUSTS IN EXCESS OF 40 MPH AND HAIL TO
THE SIZE OF PENNIES. THERE IS A CHANCE THAT A FEW STORMS TO
REACH SEVERE LIMITS PRODUCING WIND GUSTS OF 60 TO 70 MPH AND
HAIL TO 1 INCH.
ADDITIONAL SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH
THE NIGHT BUT THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS.
DISCUSSION:
A WEAK COLD FRONT CONTINUES TO PUSH SOUTHWARD ACROSS THE AREA
BUT PROGRESS IS SLOWING AND SHOULD BECOME NEARLY STATIONARY
TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE NEAR
THE FRONT WITH THE GREATEST CHANCES FOR THUNDERSTORMS ALONG AND
SOUTH OF A ROCKFORD TO JOLIET TO RENSSELAER LINE. WIND GUSTS
WILL BE THE MAIN THREAT IN ADDITION TO DANGEROUS LIGHTNING AND
HAIL TO THE SIZE OF PENNIES. GUSTS TO AROUND 40 MPH ARE LIKELY
WITH A CHANCE THAT SOME STORMS MAY REACH SEVERE LEVELS PRODUCING
WIND GUSTS IN EXCESS OF 60 MPH AND 1 INCH HAIL. STORMS SHOULD
WEAKEN WITH SUNSET. HOWEVER...THERE IS A CHANCE FOR MORE
THUNDERSTORM ACTIVITY THROUGH THE NIGHT INTO THURSDAY MORNING AS
AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA. THESE STORMS ARE
NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY WITH CHANCES DECREASING FROM NORTHWEST TO SOUTHEAST
THROUGH THURSDAY NIGHT.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT MAINLY NORTH
OF INTERSTATE 88 AND ACROSS THE ENTIRE OUTLOOK AREA TUESDAY AND
WEDNESDAY.
THERE MAY BE AN INCREASED THREAT FOR RIP CURRENTS ALONG THE
ILLINOIS AND INDIANA SHORES THURSDAY NIGHT THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THROUGH THIS EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-192115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
414 PM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL OF THE NEARSHORE
WATERS TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL OF THE NEARSHORE
WATERS THURSDAY...CONTINUING OVER THE INDIANA NEARSHORE WATERS
THURSDAY NIGHT.
THERE IS AN ADDITIONAL CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND
AGAIN TUESDAY THROUGH WEDNESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-192115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
414 PM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE LAKE LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS ACROSS PORTIONS
OF THE LAKE MICHIGAN THURSDAY AND AGAIN FRIDAY NIGHT THROUGH
WEDNESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
KREIN
In the hours before
Local storm report, Jul 18, 8:50 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
950 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM FLOOD EVANSTON 42.05N 87.69W
07/18/2012 COOK IL PUBLIC
WATER A COUPLE INCHES DEEP AT SHERIDAN AND KEENEY ROADS.
&&Local storm report, Jul 18, 8:51 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
951 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HEAVY RAIN LIBERTYVILLE 42.28N 87.97W
07/18/2012 M1.04 INCH LAKE IL EMERGENCY MNGR
1.04 INCHES STORM TOTAL WITH 0.67 INCH IN 15 MINUTES.
LIBERTYVILLE FD REPORTS FLOODING ON ROUTE 21 AND
WINCHESTER RD
&&
BNLocal storm report, Jul 18, 9:07 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1007 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST INVERNESS 42.12N 88.10W
07/18/2012 E70 MPH COOK IL TRAINED SPOTTER
ALSO TORRENTIAL RAINFALL.
0938 PM HEAVY RAIN 2 W GURNEE 42.38N 87.98W
07/18/2012 E1.05 INCH LAKE IL COCORAHS
1.05 INCHES IN 35 MINUTES.
0925 PM HEAVY RAIN ELGIN 42.04N 88.29W
07/18/2012 E1.05 INCH KANE IL TRAINED SPOTTER
1.05 INCHES IN 20 MINUTES.
0925 PM TSTM WND DMG ELGIN 42.04N 88.29W
07/18/2012 KANE IL TRAINED SPOTTER
MULTIPLE WIND GUSTS AT 50 TO 60 MPH DOWNING SMALL TREE
BRANCHES.
&&
BNLocal storm report, Jul 18, 9:13 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1013 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HEAVY RAIN 1 ESE WINNETKA 42.10N 87.72W
07/18/2012 M2.30 INCH COOK IL COCORAHS
2.30 INCHES RAINFALL IN 60 MINUTES. STILL RAINING. MINOR
FLOODING.
&&
BNLocal storm report, Jul 18, 9:25 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1025 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HEAVY RAIN CAROL STREAM 41.92N 88.13W
07/18/2012 M1.07 INCH DUPAGE IL COCORAHS
1.07 INCHES IN 55 MINUTES.
1015 PM HEAVY RAIN LAKE VILLA 42.42N 88.08W
07/18/2012 M1.70 INCH LAKE IL TRAINED SPOTTER
STORM TOTAL SO FAR. MEASURED AT IL-83 AND IL-132. REPORT
RELAYED BY LAKE COUNTY EMA.
&&
BNLocal storm report, Jul 18, 9:26 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1026 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND GST 4 NNW COAL CITY 41.34N 88.31W
07/18/2012 M51.00 MPH GRUNDY IL NWS EMPLOYEE
0717 PM HAIL 5 N POPLAR GROVE 42.44N 88.82W
07/18/2012 E0.88 INCH BOONE IL LAW ENFORCEMENT
NICKEL SIZE HAIL AT THE INTERSECTION OF POPLAR GROVE ROAD
AND BLAINE ROAD REPORTED BY BELVIDERE POLICE VIA WIFR.
0745 PM TSTM WND GST PECATONICA 42.31N 89.36W
07/18/2012 M55.00 MPH WINNEBAGO IL BROADCAST MEDIA
AT WREX TV STUDIOS.
0748 PM TSTM WND GST DURAND 42.44N 89.33W
07/18/2012 M50.00 MPH WINNEBAGO IL TRAINED SPOTTER
ALSO HEAVY RAINFALL BRINGING VISIBILITY TO NEAR ZERO.
NEAR DURAND ON HWY 75.
0757 PM TSTM WND GST 5 SW ROCKFORD AIRPORT 42.15N 89.17W
07/18/2012 E70.00 MPH OGLE IL TRAINED SPOTTER
WINDS ESTIMATED 60 TO 70 MPH. SMALL BRANCHES DOWN.
0758 PM TSTM WND DMG LOVES PARK 42.34N 89.01W
07/18/2012 WINNEBAGO IL AMATEUR RADIO
10 INCH TREE LIMB DOWN ON 700 BLOCK OF LOVES PARK DRIVE.
TIME ESTIMATED.
0758 PM TSTM WND DMG LOVES PARK 42.34N 89.01W
07/18/2012 WINNEBAGO IL AIRPLANE PILOT
8 INCH TREE LIMB DOWN ON 7800 BLOCK OF FOREST HILLS ROAD.
TIME ESTIMATED.
0758 PM TSTM WND DMG 4 E DURAND 42.44N 89.25W
07/18/2012 WINNEBAGO IL TRAINED SPOTTER
LARGE TREE LIMB DOWN. WEST BOUND ON HWY 75 4 MILES EAST
OF DURAND.
0800 PM HAIL 5 NNW POLO 42.05N 89.62W
07/18/2012 E0.25 INCH OGLE IL CO-OP OBSERVER
0806 PM TSTM WND DMG CHERRY VALLEY 42.24N 88.96W
07/18/2012 WINNEBAGO IL TRAINED SPOTTER
ESTIMATED 65 MPH WINDS BROUGHT LARGE BRANCHES DOWN.
0807 PM TSTM WND GST MACHESNEY PARK 42.36N 89.04W
07/18/2012 E55.00 MPH WINNEBAGO IL TRAINED SPOTTER
ALSO SLIGHTLY LARGER THAN PEA SIZED HAIL
0809 PM FLOOD ROCKFORD 42.27N 89.06W
07/18/2012 WINNEBAGO IL TRAINED SPOTTER
10 TO 12 INCHES OF WATER OVER INTERSECTION OF COURT AND
WEST STATE DOWNTOWN ROCKFORD
0820 PM TSTM WND DMG MACHESNEY PARK 42.36N 89.04W
07/18/2012 WINNEBAGO IL AMATEUR RADIO
20 TO 30 FOOT LONG / 6 INCH DIAMETER LIMB FEEL THROUGH
ROOF OF HOUSE ON MILDRED ROAD.
0824 PM HAIL CAPRON 42.40N 88.74W
07/18/2012 E0.75 INCH BOONE IL TRAINED SPOTTER
PENNY SIZE HAIL. HEAVY RAINFALL BUT NO PONDING.
0826 PM FLOOD ROCKFORD 42.27N 89.06W
07/18/2012 WINNEBAGO IL AMATEUR RADIO
FOUR INCHES OF FLOWING WATER REPORTED NEAR 7TH STREET AND
BROADWAY IN ROCKFORD.
0830 PM TSTM WND GST 4 N MARENGO 42.31N 88.60W
07/18/2012 M52.00 MPH MCHENRY IL TRAINED SPOTTER
HAWTHORN AND KISHWAUKEE ROADS
0834 PM TSTM WND DMG 1 E HEBRON 42.47N 88.41W
07/18/2012 MCHENRY IL TRAINED SPOTTER
4 TO 6 INCH DIAMETER TREE DOWN ON RT 173 JUST EAST OF
HERBON.
0840 PM TSTM WND GST DE KALB 41.93N 88.75W
07/18/2012 E60.00 MPH DE KALB IL TRAINED SPOTTER
50-60 MPH WINDS ON INTERSTATE 88 NEAR UNIVERSITY ROAD
EXIT.
0906 PM FLOOD LAKE VILLA 42.42N 88.08W
07/18/2012 LAKE IL TRAINED SPOTTER
4 INCHES OF STANDING WATER ON IL-59, 1/8 MILE NORTH OF
PETITE LAKE ROAD. RELAYED BY LAKE COUNTY EMA.
0912 PM TSTM WND DMG CARPENTERSVILLE 42.12N 88.27W
07/18/2012 KANE IL TRAINED SPOTTER
6 INCH DIAMETER TREE LIMBS DOWN AND 8 INCH TREE DOWN.
0915 PM TSTM WND GST ELGIN 42.04N 88.29W
07/18/2012 M60.00 MPH KANE IL TRAINED SPOTTER
0925 PM TSTM WND GST INVERNESS 42.12N 88.10W
07/18/2012 E70.00 MPH COOK IL TRAINED SPOTTER
ALSO TORRENTIAL RAINFALL.
0925 PM HEAVY RAIN ELGIN 42.04N 88.29W
07/18/2012 E1.05 INCH KANE IL TRAINED SPOTTER
1.05 INCHES IN 20 MINUTES.
0925 PM TSTM WND DMG ELGIN 42.04N 88.29W
07/18/2012 KANE IL TRAINED SPOTTER
MULTIPLE WIND GUSTS AT 50 TO 60 MPH DOWNING SMALL TREE
BRANCHES.
0925 PM FLOOD STREAMWOOD 42.02N 88.17W
07/18/2012 COOK IL TRAINED SPOTTER
ON FOREST COVE CT 1 MILE EAST OF IRVING PARK RD IL-59 5
INCHES OF WATER GOING OVER CURBS.
0931 PM HEAVY RAIN 2 E WINNEBAGO 42.27N 89.20W
07/18/2012 M1.40 INCH WINNEBAGO IL PUBLIC
0932 PM TSTM WND GST SCHAUMBURG 42.03N 88.08W
07/18/2012 E65.00 MPH COOK IL TRAINED SPOTTER
AT BARRINGTON AND SCHAUMBURG ROADS. HEAVY RAINFALL.
0938 PM HEAVY RAIN 2 W GURNEE 42.38N 87.98W
07/18/2012 E1.05 INCH LAKE IL COCORAHS
1.05 INCHES IN 35 MINUTES.
0944 PM HEAVY RAIN LIBERTYVILLE 42.28N 87.97W
07/18/2012 M1.04 INCH LAKE IL EMERGENCY MNGR
1.04 INCHES STORM TOTAL WITH 0.67 INCH IN 15 MINUTES.
LIBERTYVILLE FD REPORTS FLOODING ON ROUTE 21 AND
WINCHESTER RD
0945 PM FLASH FLOOD GLENCOE 42.13N 87.76W
07/18/2012 COOK IL LAW ENFORCEMENT
HAZEL ROAD CLOSED UNDER VIADUCT BECAUSE OF HIGH WATER.
TIME ESTIMATED.
0947 PM FLOOD EVANSTON 42.05N 87.69W
07/18/2012 COOK IL PUBLIC
WATER A COUPLE INCHES DEEP AT SHERIDAN AND KEENEY ROADS.
0955 PM HEAVY RAIN 1 ESE WINNETKA 42.10N 87.72W
07/18/2012 M2.30 INCH COOK IL COCORAHS
2.30 INCHES RAINFALL IN 60 MINUTES. STILL RAINING. MINOR
FLOODING.
1010 PM HEAVY RAIN CAROL STREAM 41.92N 88.13W
07/18/2012 M1.07 INCH DUPAGE IL COCORAHS
1.07 INCHES IN 55 MINUTES.
1014 PM HEAVY SNOW 3 SW MIDWAY AIRPORT 41.75N 87.79W
07/18/2012 M1.3 INCH COOK IL CO-OP OBSERVER
IN 20 MINUTES.
1015 PM HEAVY RAIN LAKE VILLA 42.42N 88.08W
07/18/2012 M1.70 INCH LAKE IL TRAINED SPOTTER
STORM TOTAL SO FAR. MEASURED AT IL-83 AND IL-132. REPORT
RELAYED BY LAKE COUNTY EMA.
&&
BNThunderstorm Wind, Lake
- When
- July 18, 9:33 PM CST
- Where
- Lake County, 2.39 mi NE of Highland
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -87.433
Wind gusts were measured to 80 mph near Cline Avenue and US 6 where tree limbs were blown down.
Thunderstorm Wind, Lake
- When
- July 18, 9:40 PM CST
- Where
- Lake County, Cedar Lake
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.370, -87.450
Two 10 inch diameter trees were blown down.
Thunderstorm Wind, Lake
- When
- July 18, 9:43 PM CST
- Where
- Lake County, 1.7 mi NW of Glen Park West
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.569, -87.301
Wind gusts were estimated to 70 mph near Interstate 94 and Interstate 65.
Thunderstorm Wind, Porter
- When
- July 18, 9:52 PM CST
- Where
- Porter County, 1.21 mi E of Ogden Dunes
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.622, -87.157
Tree limbs blown down and blowing garbage cans were reported at the Port of Indiana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392363, 392364, 392365, 392376.